Im Bipolar and are going thru a crisis now, for about a month. I have noticed that my memory is really bad for the short term and some of the long term for language and so forth. I feel extremely hopeless becuase I have no control over this and is making me very afraid of what can happen, can it get worse. I just dont know. Im on meds but im going back to my doctor with this issue to change my meds and find an answer. Please let me know what can I expect with this memory loss. One thing that is awful is that Im bilingual, and now I cant even remember the words in any language, I would look at something and cant remember what is called, I have to think twice or more times to talk to my kids or my boss.
A fair amount of medications can cause some cognitive confusion but not memory loss that extreme. Bipolar can cause people to repress emotional memories or have trouble remembering things when they are rapid cycling but does not affect long term memory. This sounds different. Do speak to your psychiatrist but you ask for a referral to a neurologist. What happenned differently during this month? You were probably on the same medications long term. If you could think of anything that might have changed it might clue the psychiatrist in to what's going on.
I find when I am completely stressed out I experience memory problems. I have trouble remembering peoples names and just can't find the right words to use. My mind just goes blank and even if I try to focus and concentrate it may take me several attempts to recall and find the right words I'm trying to remember.
When I'm not under a lot of stress, my memory is better. I am bipolar and am on medication.
my father has same symptoms and is not BP. This my dear due to stress. When you are under stress you can't focus or concentrate and your memory (short one like ILADVOCATE said) becomes weaker. Why my father has this because of me. He feels so sad and worried so upon asking my pdoc he affirmed what i am telling you. He is sad about that of course but he can't help it due to our circumstances. Sometimes i see him on the verge of crying being so miserable about that and sometimes he sees someone and ask hinself where did i see him and the guy is the grocer but because he didn't see him inside his grocery only in the street walking for example. Names of people we lose as well quite often.
Pls don't change meds because of this. This is totally natural and nothing alarming. I am sure that most of the people who post here are like that. I myself it escapes me many words. I am bilingual like you and speak french fluently better than my english. Yesterday there was an event of francophonie and i found myself as if i have what they call in medicine "stocato" i suppose. My father says that is because the family is living on the edge of a cliff, because anything can happen to me all of a sudden, rapid cycling or rage. Thanks GOD it didn't occur for the last 3 months now, but no guarantees. I know monkeyc will iterate here saying because i am not under a proper MS.
You will find that your memory improves at times when you are happy. Hope all your life be with joy
I have bipolar disorder and when I become depressed, my memory starts to go. (I am working thru this right now.) It is harder for me to concentrate and I often forget what I want to say. I can watch an entire tv show and not be able to tell you what it was about or start a book and have to read the chapters over to understand what I've read. I don't think this is because of our meds, but I think that it is because of our mental illness and frame of mind at the time. I function fine most of the time, but when I am depressed, it is a very frustrating time for me. Also, I've learned to be patient with myself when my "illness" acts up and negative self talk doesn't help me at all..
Hi, I just wanted to say that I too suffer from this. I have changed my passwords for my email account twelve times in a month because I can't for the life of me remember what it is. I had to tell my son the password I was choosing so that he could remember for me. I always pick "easy" words too...but I drank a complete blank.
I am also bilingual and let's just say, my french isn't what it used to be.
I wish I could give you answers but I need them myself....I was just worried about this issue the other day.
Hi I am bp2 having just had a mixed episode and during this period I thought I was losing the ability to remember anything, I could not do my job because I couldnt remember how to do it, I couldnt concentrate, remember words to say, follow a recipe or anything. It made me very fearful of what the future had in store as I run my own business, I am now settling down and my brain is coming back, I can remember things again and am functioning again I am on epilim and lithium. I was told that some of my experiences were due to anxiety, for example I was driving on a road that I have driven a hundred times, I then thought I had taken a wrong turn because I couldnt recognise where I was and I became even more upset, then I would suddenly recognise where I was, my doc told me this was very common, it has a special name but I cant remember what he called it lol, its the opposite to de jar vou (excuse my spelling, french was never good subject for me) good luck speak to your doc thats the best thing
I think this may help. I've been going through memory and cognitive problems for 10 years now. I started having some trouble with school before I was on the medicine when I started with what was labeled depression then later bipolar disorder.Then it got progressively worse. So I don't know whether it's been the medicines I've been on or something else. I suspect the meds do more than we know and just the fact that they do slow down the thinking in order to control the worries makes me think they slow down the whole brain. I don't mean to confuse you or scare you. it's just that its so confusing Can I ask if the memory problems started before or after you started taking the meds. This would help me.
I've had memory problems all my life! I too have trouble remembering people’s names and just can't find the right words to use. My mind just goes completely blank. I’ll do silly things like mix up or transpose words, etc. During those times I feel like I’m half asleep and I just can’t wake up. My mind is foggy.
My mind turns on and off. Teachers/employers have always commented on my inconsistency in quality of assignments/work, even going so far as to suggest I was lazy. I really bought into it this "lazy thing" until I was told that this is a common symptom of BP. It's a kind of a relief to know I'm not just lazy but it's still disconcerting that I have to wait until my brain clicks in to be able to perform certain tasks well!
If anyone has any coping mechanisms/helpful suggestions on how to deal with this it would be greatly appreciated.
Medications can have cognitive side effects. But treatment can be updated. Here's a list of FDA approved medications used off label for bipolar:
It depends on what medication you are on and how its affected you but there are many FDA approved options used experimentally for bipolar as regards mood stabilizers. A mood disorders specialist might be of help. Maybe you could obtain a referral.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.